Friday Fitting

By the time Friday comes around, we are all exhausted in our family. Joshua was very weary when he got home from school, he went through to his den and curled up on the settee where he dozed while waiting for his tea to be ready. He ate his quiche greedily, then resumed his sleeping position, contented that he was full again. We made the most of the quiet and had our late lunch/early tea and Joshua unusually appeared just as we finished – usually he arrives as we sit down to eat and then creates as much distraction as possible ,so that he gets my attention!

My husband declared that he wanted the first bath, but Joshua heard the water running, and he muscled in on his dad’s bath and he jumped his place in the queue! Joshua enjoyed his bath for about 20 minutes and then, unusually, he stood up to get out. As I looked at his eyes, I saw that they were rolling in his head and I immediately recognised that a seizure was imminent ,so I lowered him back down into the water, before he fell down. As the seizures arrived, I was able to hold his head up but I was trapped under him, so I shouted for his Dad to come to help us. Luckily he heard me and came quickly, as the seizures rumbled on. While his Dad lifted Joshua up under his arms, I grabbed his feet and between us, we maneuvered him out of the bathroom and down the corridor, to lie on  towels on his bed. I marvelled to myself at how I had managed such a procedure earlier this year on my own, as it seemed to be difficult, even with two of us last night.

As the seizures still kept coming, though slower, on his bed, my husband passed me his rescue medication. I am always reluctant to administer it when the seizures seem to be slowing down, so I told him, one more and you will have to have your Midazolam, while waving the syringe in front of him.  But my threat did not work as another came, so I gave him the drug, then lay next to him on his bed watching the seizures finally subside. They took up to ten minutes to stop completely and then soon after, Joshua had no option but to close his eyes and fall asleep. The combined effect of  a full week of school, eight minutes of fitting then the anesthetising drug, took their toll on him and he fell into a deep sleep with both small dogs on his bed to loyally guard and protect him.

That is the second dose of emergency medication that Joshua has needed in less than a week, so that is not good. It will leave him drowsy today still, as it’s effects stay around for at least 24 hours, so that is not the best start to his weekend. But I am glad that on both occasions recently, he has been at home and so we have been able to move swiftly , he has been able to sleep it off afterwards in comfort and the Midazolam has done its job, so there has been no need to involve ambulances. The ruling is that 999 has to be called if the rescue medication does not take effect within 10-15 minutes, and thankfully on both of these latest occasions, it has worked in a timely fashion. It is always stressful, even after years of experience, as the threat that the seizures will not respond is ever present and a hospital admission, or a visit to A&E, is the last thing that any of us want ,or need, at present.

Advertisements

Intentional Rescue

Joshua has an Epilepsy Care Plan, that applies at school and when in respite, which advises staff when medical intervention is required for his seizures. He has Midazolam as his rescue medication, and as I understand it, this is an anaesthetic which dulls everything ,in the right dose, including the electrical waves in the brain, that  generate seizure activity. Joshua has had this same rescue medication for many years now and originally it came in little bottles with four doses in them, that you had to draw up with a syringe. The problem was that it was possible to overdose by giving him up to four times the recommended dose and once opened, the bottle leaked, so you would think that you had three more doses with you, only to find that it had all drained away into your handbag!

Thankfully, pre-measured syringes were provided, maybe five years ago, so that they were more convenient to carry around, it was easier to give a syringe to school and respite and more important than this convenience benefit, it was impossible to give Joshua too large a dose. I can recall the training from the Epilepsy Nurse to our then respite provision, it was the best innovation ever, as there had always been anxiety amongst school/respite staff that, in the heat of an emergency, an overdose could be given. It is powerful stuff , so much so that we are only allowed to give Joshua one dose – if it does not work, then we have to call 999 as his breathing would need to be professionally monitored in the event of giving a second dose.

We have only had to do that a handful of times in his life and the most memorable was back in Easter 2010 : we were on holiday in the Yorkshire Dales and Joshua began fitting, so we gave him the usual dose but the seizures did not stop like usual. We were in a remote village and so fear set in about the availability of the emergency services and when I called 999, they assessed the need and sent the Air Ambulance for him. I was in such shock that when they told me that is what they were doing, I told them that the garden was not big enough to land a helicopter in. They landed in a field near the local pub and an ambulance drove me and my still fitting son to that field to be loaded on. In  what seemed like an instant, we were airlifted to Middlesborough hospital, my husband had to follow on by car. Joshua was still having constant seizures and so he was taken immediately into Resus , where they tried a variety of rescue medications. Eventually a very smelly, powerful rectal drug called Paraldehyde did the trick and Joshua was taken to Intensive Care as he had had so many drugs and had been fitting for so long. We were moved onto the Childrens’ Ward the day after and stayed there for around ten days. They warned me that Midazolam might no longer work for Joshua and that Paraldehyde might need to be his new rescue medication. Thankfully that is not the case and for whatever reason, it started to work again, as it is relatively easy to administer on the move, in a public place as it is administered into his mouth and absorbed by his gums.

I carry a syring a Midazolam with me wherever I go and we have to use it, while out and about, too regularly – the last time was in the car, driving home from my Mum’s house when he began fitting while I was on my own on the motorway, which was frightening. It takes around 10 minutes for the drug to take effect and in the old days, it would knock younger Joshua out for hours, but now it just makes him drowsy, but does not necessarily send him to sleep.

While Joshua has access to Midazolam at home and at school, there is none in his taxi on the journey to and from school, which is a battle that I am currently fighting. I was told that Joshua’s escort is not trained nor paid to perform medical interventions and that, should the situation arise, that they should call 999 and await the paramedics. His journey to school takes around 30 minutes, so they have guidelines about bringing him home if he starts fitting within ten  minutes of home or returning to school if he is just ten minutes from school. The school journey is short enough to not be a big concern but the drive to his respite provision, once a month, takes over an hour and during that time, Joshua is very vulnerable. It was agreed in Joshua’s Education Health Care Plan meeting that the Passenger Assisitant needed to be able to administer Midazolam , in order to keep Joshua safe but as yet, it has not made it onto his paperwork and the Transport department are resisting taking responsibility for it. After several unsuccessful conversations with Transport, I am now taking my own action to protect my son : I have emailed the epilepsy nurse to ask if she will train the PA, if she is willing to be trained and responsible. It is simple common sense  but in my experience, that is not the rules that Transport abide by, but we continue to fight for what is right for Joshua.